South Carolina, 2014

Damaging Winds in South Carolina, September 22, 2014

September 22, 2014 · NWS CHS · 2 events in 2 counties and zones

Scattered to numerous thunderstorms developed in the afternoon hours in the vicinity of a weak area of low pressure and associated cold front. A few of the storms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours in the vicinity of a weak area of low pressure and associated cold front. A few of the storms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 22, 2:46 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 22, 2:46 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT MON SEP 22 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. TUESDAY THROUGH
EARLY NEXT WEEK...STRONG HIGH PRESSURE WILL EXTEND INTO THE REGION
FROM THE NORTH...AND A TROUGH OF LOW PRESSURE WILL PERSIST NEAR
THE COAST.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
REST OF THE AFTERNOON...THUNDERSTORMS ARE NOW FIRING ALONG THE
APPROACHING COLD FRONT AND HAVE MOVED INTO THE FAR INLAND SOUTHEAST
GEORGIA ZONES. RADAR IMAGERY SHOWS A DEVELOPING OUTFLOW BOUNDARY
LEADING THE MULTI-CELL CLUSTERS WHICH SHOULD CONTINUE TO SPARK NEW
DEVELOPMENT AS IT MOVES THROUGH THE FORECAST AREA INTO THE EVENING.
THE ISOLATED SEVERE THREAT REMAINS IN PLACE...ESPECIALLY ACROSS
SOUTHEAST GEORGIA WHERE THE INSTABILITY IS HIGHEST AND DCAPES ARE
HIGHEST. THIS AREA WILL ALSO LIKELY FEEL MOST OF THE EFFECTS OF THE
UPPER FORCING ARRIVING WITH THE UPPER WAVE MOVING IN. POPS HAVE BEEN
ADJUSTED INTO THE CATEGORICAL RANGE FOR MOST LOCATIONS RIGHT ALONG
THE FRONT FOR AN HOUR OR TWO AS A RESULT. STRONG WIND GUSTS CONTINUE
TO BE THE PRIMARY SEVERE WEATHER THREAT...BUT LARGE HAIL CANNOT BE
TOTALLY RULED OUT WITH THE LOWERING FREEZING LEVEL.

TONIGHT...ANY ONGOING THUNDERSTORM ACTIVITY WILL LIKELY FOCUS ALONG
THE COAST EARLY AND WEAKEN INTO MORE OF AN AREA LINGERING STRATIFORM
RAIN AS WE LOSE SURFACE HEATING AND SURFACE BASED INSTABILITY.
HOWEVER...THE PRECIPITATION WILL LIKELY CONTINUE THANKS TO THE
IMPROVING MID/UPPER LEVEL DYNAMICS AS THE APPROACHING SHORTWAVE
CLOSES OFF INTO A UPPER LOW IN THE EARLY MORNING HOURS. 500 MB TEMPS
FALL TO AROUND -13C OR -14C AND THERE WILL ALSO BE UPPER LEVEL
DIVERGENCE IN THE ENTRANCE REGION OF AN UPPER LEVEL JET THAT
STRETCHES INTO NEW ENGLAND. SO THERE WILL BE ENOUGH LARGER SCALE
SUPPORT FOR PRECIPITATION THROUGH MUCH OF THE NIGHT THAT POPS HAVE
BEEN HIKED UPWARDS INTO THE 50-60 PERCENT RANGE FOR MUCH OF THE
FORECAST AREA. PWATS WILL NOT GET TOO MUCH HIGHER THAN 1.5 INCHES AS
MOST OF THE MOISTURE WILL BE IN THE LOWEST 10 KFT OR SO. AT THE
SURFACE...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE NORTHEAST AND
RIDGE DOWN THE EAST SIDE OF THE APPALACHIANS WITH A TIGHTENING
PRESSURE GRADIENT SUPPORTING STRENGTHENING NORTHEAST FLOW. SKIES
WILL BE OVERCAST THROUGH THE NIGHT. AS COOLER AIR FILTERS IN BEHIND
THE FRONT...EXPECT LOWS TO REACH THE LOW 60S INLAND RANGING TO
MID/UPPER 60S ALONG THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
IN THE WAKE OF COLD FROPA...THE OVERALL PATTERN WILL FEATURE STRONG
HIGH PRESSURE CENTERED NORTH OF THE REGION...A PERSISTENT TROUGH OF
LOW PRESSURE OVER COASTAL WATERS/CLOSE TO THE COAST AND A CUT-OFF
UPPER LOW MEANDERING OVER OR CLOSE TO THE REGION. THE SYNOPTIC
PATTERN WILL FAVOR PLENTY OF CLOUDS...BELOW NORMAL HIGH TEMPERATURES
MAINLY IN THE 70S AND SOME DEGREE OF POPS MUCH OF THE TIME...TAPERED
FROM SLIGHT CHANCE/CHANCE INLAND TO CHANCE/LIKELY NEAR THE COAST.
CHANGES SHOULD REMAIN SUBTLE...AND FORECAST DETAILS INCLUDING
DEVIATIONS FROM THIS GENERAL SCENARIO WILL BE ADDRESSED WITHIN
SUBSEQUENT FORECAST PACKAGES...ESPECIALLY WITHIN THE UPCOMING NEAR
TERM PERIODS.

HIGHEST PWATS AND DEEPEST MOISTURE SHOULD REMAIN JUST OFF THE COAST.
HOWEVER...SOME POTENTIAL EXISTS FOR DEEP MOISTURE/AN ASSOCIATED
HEAVY RAIN THREAT TO PERIODICALLY BACK INTO COASTAL
COUNTIES...DEPENDING IN PART ON THE ORIENTATION/EVOLUTION OF THE
UPPER LOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
PERHAPS ONE OF THE LONGEST HIGH PRESSURE WEDGE PATTERNS IS IN STORE
FOR THE MEDIUM TO LONG RANGE PERIODS. THE EXPANSIVE SURFACE HIGH
OVER THE NORTHEAST STATES LOOKS TO REMAIN IN PLACE THROUGH SATURDAY
NIGHT WHILE A COASTAL TROUGH MAINTAINS CONSIDERABLE CLOUDINESS...
BETTER RAIN CHANCES AND COOL TEMPS. SUNDAY INTO MONDAY THERE ARE
LARGE MODEL DIFFERENCES REGARDING THE POTENTIAL FOR A DEEP LONGWAVE
UPPER TROUGH MOVING INTO THE EASTERN UNITED STATES. A GULF LOW
PRESSURE SYSTEM MAY LIFT NORTHEAST LATE IN THE WEEKEND OR EARLY NEXT
WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE MAIN FORECAST PROBLEM THIS AFTERNOON AND EVENING IS THE
POTENTIAL FOR DIRECT IMPACTS FROM THUNDERSTORMS ASSOCIATED WITH A
COLD FRONT. THE TIMES FOR TEMPO THUNDER REDUCING VISIBILITIES AND
CAUSING GUSTY WINDS HAVE BEEN ADJUSTED BASED ON CURRENT RADAR AND
MODEL TRENDS. KSAV APPEARS TO HAVE THE BEST CHANCE TO SEE IFR
CONDITIONS FOR A BRIEF PERIOD AS THE THUNDERSTORM COVERAGE WILL
LIKELY BE BETTER THERE. BUT...CONFIDENCE ISN/T QUITE HIGH ENOUGH
SO BOTH SITES ARE KEPT IN THE MVFR RANGE FOR THUNDERSTORM
CONDITIONS. ONCE THUNDERSTORMS MOVE OFF THE COAST AND DISSIPATE
THIS EVENING...STRATIFORM RAIN WILL LIKELY DEVELOP AND LINGER
AROUND THE REGION FOR MUCH OF THE OVERNIGHT. THERE ARE SOME
SIGNALS IN THE MODEL DATA THAT PREVAILING MVFR OR LOWER CEILINGS
COULD OCCUR LATE TONIGHT AND INTO TUESDAY MORNING...BUT CONFIDENCE
ISN/T YET HIGH ENOUGH TO INTRODUCE INTO THE FORECAST.
INSTEAD...WILL GO WITH VFR CEILINGS AND STRENGTHENING NORTHEAST
WINDS FOR THE LATTER PART OF THE FORECAST AS A WEDGE OF HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION.

EXTENDED AVIATION OUTLOOK...THU FRI BRIEF FLIGHT RESTRICTIONS
POSSIBLE IN SCATTERED SHOWERS TUESDAY THROUGH FRIDAY. CHANCES FOR
MVFR CEILINGS INCREASE THURSDAY INTO FRIDAY AS LOW PRESSURE
STRENGTHENS OFF THE COAST.

&&

.MARINE...
TONIGHT...THE APPROACHING COLD FRONT WILL BEGIN TO MOVE INTO AND
THROUGH THE WATERS THIS EVENING. LIGHT SOUTHWEST FLOW WILL TURN
AROUND TO EVENTUALLY BECOME NORTHEASTERLY THANKS TO THE HIGH
PRESSURE BUILDING IN TO THE NORTH. THE STRENGTHENING NORTHEAST
GRADIENT WILL SUPPORT A NOTEWORTHY SURGE LATE TONIGHT WITH ALMOST
ALL OF THE WATERS BECOMING 15-20 KT. FOR NOW IT APPEARS THAT SMALL
CRAFT ADVISORY WINDS WILL BE DELAYED UNTIL TUESDAY WHEN THE GRADIENT
TIGHTENS MORE. ALSO...SINCE THE STRONGEST WINDS WILL NOT ARRIVE
UNTIL AFTER THE TONIGHT PERIOD...SEAS WILL GENERALLY REMAIN 2-3 FT
TONIGHT WITH A FEW 4 FOOTERS PERHAPS BLEEDING INTO THE CHARLESTON
COUNTY WATERS VERY LATE. THUNDERSTORMS ALONG THE FRONT COULD BE
STRONG TO SEVERE THIS EVENING...WITH THE MAIN THREAT BEING WIND
GUSTS OF 40 KT.

HIGH PRESSURE TO THE NORTH...A COASTAL TROUGH AND SOME DEGREE OF
MARINE LAYER INSTABILITY/MIXING WILL CONTRIBUTE TO A PROLONGED
PERIOD OF ELEVATED NORTHEAST WINDS/ASSOCIATED ELEVATED SEAS
TUESDAY THROUGH FRIDAY. TO ADDRESS THE INITIAL SURFACE OF STRONG
NORTHEAST WINDS AND BUILDING SEAS...RAISED SMALL CRAFT ADVISORIES
FOR ALL MARINE ZONES BEGINNING TUESDAY MORNING NORTH...INCLUDING
CHARLESTON HARBOR...AND EARLY TUESDAY AFTERNOON SOUTH. PER GUIDANCE
SIGNALS SUGGESTING A SUBTLE LULL IN WINDS/SEAS THURSDAY...ENDED ALL
ADVISORIES AT 5 AM THURSDAY MORNING. HOWEVER...CONFIDENCE IS NOT
HIGH THAT ANY LULL WILL OCCUR...AND ADJUSTMENTS TO SMALL CRAFT
ADVISORY TIMES COULD BE NEEDED TOWARD MIDWEEK.

RIP CURRENTS...LOCAL GUIDANCE YIELDED A MODERATE RISK FOR RIP
CURRENTS ON AREA BEACHES TUESDAY...MAINLY DUE TO STRONG ONSHORE
WINDS. AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE THROUGH AT
LEAST LATE THIS WEEK...AND PERHAPS EVEN INTO THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
INCREASING NORTHEAST FLOW TUESDAY THROUGH NEXT WEEKEND WILL RESULT
IN MODERATE CHANCES FOR SHALLOW COASTAL/SALT WATER FLOODING AROUND
THE TIMES OF HIGH TIDE ESPECIALLY ALONG THE SC COAST INCLUDING
DOWNTOWN CHARLESTON. SINCE RAINFALL AMOUNTS ARE EXPECTED TO BE
HIGHEST NEAR THE COAST THROUGH THE PERIOD...SOME POTENTIAL EXISTS
FOR A COMBINATION OF FRESH/SALT WATER FLOODING IF HEAVY RAIN FALLS
NEAR THE TIMES OF HIGH TIDE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO 5 AM EDT THURSDAY
     FOR AMZ330-352.
     SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 5 AM EDT THURSDAY
     FOR AMZ350.
     SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 5 AM EDT THURSDAY
     FOR AMZ354-374.

&&

NEAR TERM...BSH
SHORT TERM...SPR
LONG TERM...JRL
AVIATION...BSH/SPR
MARINE...BSH/SPR
TIDES/COASTAL FLOODING...SPR
Hazardous weather outlook, Sep 22, 3:00 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT MON SEP 22 2014

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
232000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
400 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG A COLD FRONT INTO EARLY THIS EVENING. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND
EVEN LARGE HAIL. THE CHANCE FOR SEVERE WEATHER WILL CONTINUE
UNTIL 9 PM...LATEST CLOSER TO THE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ048>051-232000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 PM EDT MON SEP 22 2014

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG A COLD FRONT INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND EVEN LARGE HAIL.
THE CHANCE FOR SEVERE WEATHER WILL CONTINUE UNTIL 9 PM ALONG THE
COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

COASTAL FLOODING...A PROLONGED PERIOD OF NORTHEAST WINDS COULD
RESULT IN SHALLOW SALTWATER FLOODING IN LOW-LYING AREAS ALONG THE
SOUTH CAROLINA COAST AROUND THE TIMES OF HIGH TIDE TUESDAY EVENING
THROUGH THE WEEKEND. COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE
NEEDED.

RIP CURRENTS...PERSISTENT AND STRONG NORTHEAST WINDS WILL COMBINE
WITH ASTRONOMICAL FACTORS TO PRODUCE AN ELEVATED RISK OF RIP
CURRENTS ON AREA BEACHES WEDNESDAY THROUGH FRIDAY...AND PERHAPS
EVEN INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-232000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
400 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM WIND GUSTS...THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG A COLD FRONT OVER LAND THIS AFTERNOON. THUNDERSTORMS WILL
THEN SHIFT OVER THE WATERS LATE THIS AFTERNOON INTO THIS EVENING.
THUNDERSTORMS COULD PRODUCE WIND GUSTS EXCEEDING 40 KNOTS...
LOCALLY HAZARDOUS SEAS...FREQUENT CLOUD TO WATER LIGHTNING AND
POOR VISIBILITY IN HEAVY RAIN AND BLOWING SPRAY. THE TIME FRAME
FOR STRONGEST THUNDERSTORMS WILL OCCUR BETWEEN 5 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ117-119-139-141-232000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
400 PM EDT MON SEP 22 2014

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG A COLD FRONT INTO THIS EVENING. A FEW OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND EVEN LARGE HAIL.
THE CHANCE FOR SEVERE WEATHER WILL CONTINUE UNTIL 9 PM ALONG THE
COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...PERSISTENT AND STRONG NORTHEAST WINDS WILL COMBINE
WITH ASTRONOMICAL FACTORS TO PRODUCE AN ELEVATED RISK OF RIP
CURRENTS ON AREA BEACHES WEDNESDAY THROUGH FRIDAY...AND PERHAPS
EVEN INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Sep 22, 2:13 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT MON SEP 22 2014

SCZ043-044-221945-
DORCHESTER-INLAND COLLETON-
313 PM EDT MON SEP 22 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LODGE TO 6 MILES NORTHWEST OF MOSELLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MOSELLE...LODGE...ASHTON...PADGETTS...COLLETON...CALDWELL...SMOAKS...
WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3304 8049 3294 8085 3294 8101 3296 8101
      3303 8108 3310 8094 3307 8090 3309 8088
      3310 8089 3313 8090 3313 8089 3326 8065
      3326 8061
TIME...MOT...LOC 1913Z 266DEG 21KT 3319 8093 3302 8109
Special weather statement, Sep 22, 2:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT MON SEP 22 2014

GAZ088-SCZ040-042-222000-
ALLENDALE-HAMPTON-SCREVEN-
314 PM EDT MON SEP 22 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 400 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MILBURY TO 11
MILES SOUTH OF MILBURY...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILBURY...APPLETON...ALLENDALE...SEIGLING...ALLENDALE COUNTY
AIRPORT...BARTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3305 8145 3307 8113 3305 8112 3305 8110
      3302 8108 3269 8118 3269 8146 3291 8149
TIME...MOT...LOC 1915Z 265DEG 19KT 3297 8137 3277 8147
Local storm report, Sep 22, 2:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT MON SEP 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     4 SSW CAPTOLO           32.58N  81.63W
09/22/2014                   SCREVEN            GA   LAW ENFORCEMENT

            POWER POLE DOWNED ON DORSEY CLARK RD. TIME ESTIMATED BY
            RADAR.

&&

EVENT NUMBER CHS1401064

RJB
Special weather statement, Sep 22, 2:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT MON SEP 22 2014

SCZ043-044-222015-
DORCHESTER-INLAND COLLETON-
341 PM EDT MON SEP 22 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SMOAKS TO
ISLANDTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLS CROSSROADS...SMOAKS...SMYLY...RUFFIN...CAT HOLE...SPRINGTOWN...
REEVESVILLE...STOKES...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3286 8049 3283 8090 3286 8093 3288 8096
      3290 8099 3296 8102 3308 8098 3310 8094
      3307 8091 3307 8090 3309 8088 3310 8089
      3313 8090 3313 8089 3330 8057
TIME...MOT...LOC 1941Z 258DEG 26KT 3315 8078 3290 8088
Special weather statement, Sep 22, 2:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT MON SEP 22 2014

SCZ045-052-222015-
INLAND BERKELEY-TIDAL BERKELEY-
348 PM EDT MON SEP 22 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 415 PM EDT...

AT 345 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM FAREWELL CORNER TO
GOOSE CREEK...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LIMERICK...CYPRESS GARDENS...RED BANK LANDING...JAMESTOWN...BUSHY
PARK...SIMMONSVILLE...PALMERVILLE...WOODLAND LANDING...MORELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3292 7998 3304 8009 3333 7974 3332 7974
      3332 7970 3330 7966 3330 7963 3328 7961
      3327 7956 3325 7953 3325 7951 3324 7950
      3324 7948
TIME...MOT...LOC 1948Z 243DEG 12KT 3322 7969 3301 8000

The radar

The Charleston,SC radar (KCLX), 53 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
September 22, 3:10 PM EST to 3:11 PM EST
Where
Colleton County, 2.71 mi NW of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -80.600

South Carolina Highway Patrol reported that a tree was blown down at the intersection of Sidneys and Welch Creek Roads.

Thunderstorm Wind, Jasper

When
September 22, 3:17 PM EST to 3:18 PM EST
Where
Jasper County, 0.9 mi NW of Grahamville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.480, -80.980

Law enforcement reported that a tree was blown down on to Sister Ferry Road near the McCormick Street intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542723, 542724.